Kansas, 2004High Wind in Kansas, March 20, 2004
March 20, 2004 · NWS ICT · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 20, 2:55 AM CST, 6 hours 25 minutes earlier.
Area forecast discussion, Mar 20, 2:55 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 AM CST SAT MAR 20 2004
.DISCUSSION...
MAIN FORECAST CONCERN IS CHANCE OF PRECIP/CONVECTION IN BOTH SHORT
AND LONGER TERM. MADE ONLY MINOR CHANGES TO ON GOING FORECAST.
TODAY AND TONIGHT
HAVE LOWERED CHANCE OF PRECIP FOR SOUTHEAST KANSAS THIS MORNING.
THERE IS DECENT ISENTROPIC LIFT AT THE 305 THETA SURFACE BUT
MOISTURE IS LACKING AT THE MID LEVELS...BEST CHANCE FOR CONVECTION
AND PRECIP WILL BE TO OUR SOUTH EAST IN MISSOURI AND ARKANSAS. THINK
WE WILL REMAIN CAPPED THROUGH THE MORNING. TEMPS WILL FALL TONIGHT
BEHIND THE COLD FRONT SWEEPING ACROSS KANSAS.
SUN-MON
HIGH PRESSURE RIDGES IN YET AGAIN WITH NORTHWEST FLOW FOR
SUNDAY...ONGOING TEMP FORECAST LOOKS GOOD. LOWERED POPS FOR MON
MORNING..THINK ANY PRECIP WILL STAY TO OUR NORTHEAST AS INDICATED BY
GFS ISENTROPIC 305 SURFACE...LIMITED UPGLIDE AND LITTLE MOISTURE
DECREASE CHANCE OF CONVECTION AND SHOWERS.
TUES-FRIDAY
MODELS CONTINUE TO PRONG UPPER LEVEL ZONAL FLOW BY TUES...INTRODUCED
SMALL POPS FOR WEDS WITH ISENTROPIC LIFT AND MOISTURE AVAILABLE..LEE
SIDE TROUGHING AND ZONAL FLOW PREDOMINATE FOR THE LATER
PERIODS...SEVERAL SHORT WAVES WILL PROPAGATE ACROSS CWA
WEDS-FRIDAY..AMPLE OPPORTUNITIES FOR PRECIP BUT NO STRONG FORCING
INDICATED...DONT ANTICIPATE SEVERE WEATHER ATT..OVERALL CONFIDENCE
IS LOW...
&&
WICHITA 66 37 54 34 / 10 0 5 10
HUTCHINSON 64 35 53 34 / 10 0 5 10
NEWTON 65 36 53 33 / 10 0 5 10
ELDORADO 66 36 54 33 / 10 0 5 10
STROTHER FIELD 68 40 56 34 / 10 0 5 10
RUSSELL 59 30 50 33 / 10 0 5 10
GREAT BEND 62 33 53 34 / 10 0 5 10
SALINA 61 33 50 32 / 10 0 5 10
MCPHERSON 63 35 51 33 / 10 0 5 10
COFFEYVILLE 71 41 57 35 / 10 0 5 10
CHANUTE 68 37 53 34 / 10 0 5 10
IOLA 67 36 52 33 / 10 0 5 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
8/KREYENHAGEN
Hazardous weather outlook, Mar 20, 2:50 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CST SAT MAR 20 2004
KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
250 AM CST SAT MAR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE FOR A FEW THUNDERSTORMS WEDNESDAY
AFTERNOON. IT IS TOO EARLY TO TELL IF THESE STORMS MIGHT BE SEVERE
SO STAY TUNED FOR UPDATED FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
MEK
High Wind, Harper
- When
- March 20, 9:20 AM CST
- Where
- Harper forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Unspecified damage to mobile home. Carport blown over, downing adjacent power lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 20, 20041 death · 1 injured · 1 event
- Rip Current in Florida, March 20, 20041 death · 1 event
- High Wind in Iowa, March 20, 2004$350,000 · 50 kt wind · 7 events
- Hail in Georgia, March 20, 2004$250,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, March 20 to 21, 2004$50,000 · 1.75 in hail · 22 events
- Damaging Winds in Kentucky, March 20, 2004$60,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, March 20, 2004$25,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, March 20, 2004$20,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Tennessee, March 20, 200455 kt wind · 13 events
- Damaging Winds in Mississippi, March 20, 2004$15,000 · 60 kt wind · 2 events
- Damaging Wind in Tennessee, March 20, 2004$15,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, March 20, 2004$12,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389728.